Peri operative use of opioid analgesic medications
Peri-operative use of opioid analgesic medications-including Patient controlled analgesia (PCA) further increases the risk of such complications [5,6]. Prevention of these adverse events may be made possible by appropriate post-operative SPo2 and Etco2 monitoring . O2 supplementation is required whilst on PCA. Anaesthesia Patient Safety Foundation (APSF) advices that, while on O2 supplementation, ventilation should be monitored for the detection of hypoventilation .
The four parameters EtCo2, Spo2, respiratory rate (RR) and Pulse Rate (PR) are integrated to give one number called Integrated Pulmonary Index (IPI). IPI has been used as a single parameter for detection of respiratory events in sedated patients undergoing colonoscopy, Post Anaesthesia Care Unit (PACU) and weaning from ventilation [9–11]. However, there is scarce literature on its benefit in OSA patients who are on PCA or oral opioids.
Methods We recruited 4 patients from recovery room who had undergone general anaesthesia and were planned admission to HDU due to either established or high risk of OSA. Normally hospital protocol for OSA patients is to provide continuous Spo2 monitoring who had General Anaesthesia (GA) requiring PCA. The recovery and ward staff were given in-service on the use of the monitor. The Capnostream and IPI alarm limits were highlighted to them and also asked to record type of intervention. See Tables 1 and 2 for alarm limits. Patients were observed in the overnight HDU step down unit & were evaluated for the use of EtCo2 and IPI. For the purpose of this case report the data was collected every 30s and included pulse rate, respiratory rate, EtCo2, Spo2, and IPI. The nursing staff was also asked to document if any intervention was carried out due to altered IPI. The four patients were: In HDU nursing staff were to follow South Australia Health standard “Recognising and Responding to Clinical Deterioration Guideline” for:
Results Over the aimed 12–15h nrf2 keap1 data was recorded every 30s. The desaturation events were correlated with fall in IPI from 10 to 1. The Graphs 1–4 display the Capnostream-20 monitoring trends for patient A–D. There were short periods- mostly 1–5min- of incomplete data recording for each of the patients, generally due to monitoring probes disconnection from patient, e.g. O2sat probe falling, Capnostream disconnection, etc. and the data corresponding to such events were omitted from the report. Data since 09:00 onwards showed IPI=>7 without any incidents of desaturation below 90. Data between 2:00 till 3:08 were deleted due to malfunctioning of the IPI reading. The capnography also showed drop in its trends. The patients A and B were on PCA with total consumption of 19mg of Oxycodone and 700mcg fentanyl respectively in the post- operative period. Patients C and D were on Oxycodone on “as needed” basis and consumed 20mg each on total. Of which 10mg was administered in on arrival in the recovery room and 10mg in the ward. Patient A: These episodes were high after 6a.m. in this patient. Patient B: These episodes were high during the 2a.m. and 3a.m. Patient C: Multiple episodes between 11pm and 4:30a.m. For patient A and B events occurred during various hours for each patient but there were no significant events in early night even though increased opioid use at that time. Patients A & B were poorly compliant with CPAP use therefore they had O2 delivered via nasal specs at the rate of 2L/min. Due to nausea Patient C hadn\'t used CPAP. The patient D was not on CPAP and airway surgery would have precluded in using CPAP anyway. In Patient D, Post –operatively there was blood trickling from the nose and also the nasal sensor got blocked requiring replacement. During the period of desaturation nurse intervention required to increase the O2 flow in the elderly patient but corrected spontaneously in the second patient. IPI index improved over a period of 2min in most of the events. The duration of desaturation did not correspond with the IPI in only once, remaining period the clinical symptoms were consistent with fall in O2 saturation. There was satisfaction in the nursing staff in use of the monitor specially the IPI as a single parameter rather than so many numbers on the monitor. None of the four patients observed for this study, suffered from major adverse events like opioid induced respiratory depression from opioid use requiring opioid reversal.